I am a 31 year old male with overall decent health except a couple of issues. I was diagonosed with hypertension 10 years back and was put on mild medication. Since then, i have been suffering from anxiety disorders. I undergo Stress test (Threadmill tests) yearly and so far no issues were detected. I do have an occasional problem with solitary missed beats, but i learnt to live with it as doctor mentioned it was benign. Couple of months back, i felt my heart stop for 2-3 seconds and felt slight dizziness followed by a 'thump'. Being anxiety prone, i went to my cardiologist and insisted on a holter test. The results were mixed- no arrythmias found except few sinus pauses spanning around 1.7 seconds at max. They would have been less than 5-6 during the 24 hr period. My doctor then did a echo cardiogram as well as stress test , both of which were ok with no issues. I used to take Inderal 10 (Propanalol ) once a day along with one Loram 5 (losartan potassium) for my BP. My doctor stopped the usage of Inderal and currently i am only on Loram 5 once a day. My BP is well under control.
However, i am very worried since that episode. My fear is that i would suffer sudden cardiac death as a result of the occasional sinus pauses. As a result of my anxiety, i am unable to concentrate on my work or anything else. I occasionally take a mild dose of Alprazolam as an SOS when required to treat my panic attack. My cardiologist says the sinus pauses were not a major issue but i am not convinced. Should i go for further tests to rule out any major issues? Another round of holter tests since i stopped my beta blockers? I am worried that i would drop dead suddenly, however silly it might sound to others :-( .
Sinus pauses of 1,7 seconds are nothing to worry about. You'll just have to trust your cardiologist on that. I didn't even think they noted it as an arrhythmia, as they are extremely common, happens in everyone. I can guarantee that during 24 hours, I have longer pauses than 1,7 seconds. During sleep, our heart rate is often very slow, and some sinus arrhythmia (that we all often have when exhaling when being relaxed) will always cause small pauses. If you have a regular heart rate of 40, you have a pause of 1,5 seconds for each heart beat :-)
According to guidelines in my country, pauses less than 2,7 seconds at daytime and less than 3 seconds at night are no concern. If the pauses are longer or you get symptoms with them (fainting, etc). then of course treatment is necessary.
Try not to worry too much. I have been having a lot of pauses during my sleep, but my doctor didn't get really concerned until they were 4+ seconds. If you start becoming symptomatic like fainting or extremely dizzy, then I would go back in to see the cardiologist.
Thank you very much is_something_wrong and Mommy2TnL for your kind reassuring words!
My doutbt remains - Is it possible that such a low dose of beta blocker (10 mg of propanolol once a day) over a period of few years, would have induced sinus pauses eventually? Since i have stopped them now, is there a possibility of reversal?
I don't know too much about beta blockers, but my EP pulled me off of Flecainide because it was causing my heart for pause for 5 - 6.8 seconds. He showed me the ECG strips and said, "Do you see that right there?" I said, "Yeah, and that's not good. Even my untrained eye knows what that means." He told me that he told me to stop taking the meds because the medication is meant to lower your HR to help keep in control and out of tachycardia. My heart would still go into A-fib while sleeping and when it came out of it, the medication was making my SA node confused, so it wouldn't send the signal for my heart to beat. I guess what I'm trying to say is that medications can attribute to pauses, but I don't know if prolonged use of a beta blocker can. If your SA node was failing to send out the signal due to taking the BB, then I would guess that once stopping the BB it would be possible to have reversal.
That is just my opinion based off of what my EP was telling me.
To your follow-up question: Short sinus pauses have nothing to do with an arrhythmia. They are normal. No, beta blockers do not change your electrical system, but they are slowing your heart rate a little, so the pauses between your heart beats can be a bit longer, yes. In the setting of sinus node dysfunction (possible diagnosis for Mommy2TnL) beta blockers are not recommended unless a pacemaker is installed. However, pauses of 1,7 seconds are NOT suggestive of SND and are NOT a concern.
Again, if your heart rate is 40, you'll have 1,5 second pauses between each heart beat. My heart rate dips to 35-38 every night, so I'll have hundreds of those pauses each night. I was on 10-20 mg of propranolol until recently, (because of anxiety, I've switched to an SSRI now, so the beta blocker is no longer needed) and I didn't have any problems with it. But of course, medication should be managed by your doctor/cardiologist.
With your sinus pauses addressed, I wanted to add that a daily regime of Paxil worked miracles for my wife's anxiety, along with an occasional dose of Alprazolam. She also had lots of hours of psychological counciling with a panic disorder specialist. I hope you can get your anxiety worked out.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.